Montana, 2011

High Wind in Montana, October 26, 2011

October 26, 2011 · NWS TFX · 1 event in 1 county or zone

Stong westerly winds aloft resulted in high winds over the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Stong westerly winds aloft resulted in high winds over the Southern Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Oct 26, 1:49 PM MST, 41 minutes earlier.

Area forecast discussion, Oct 26, 1:49 PM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
ISSUED BY NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED OCT 26 2011

.DISCUSSION...A BRIEF UPPER LEVEL RIDGE WILL SHIFT OVER CENTRAL
MONTANA THIS AFTERNOON AND EVENING AND CONTINUE TO PROVIDE FAIRLY
DRY AND STABLE CONDITIONS TONIGHT. THIS WILL CHANGE BY THURSDAY AS
THE NEXT DISTURBANCE MOVES THROUGH THE FLOW. ITS MAIN IMPACTS WILL
BE AN INCREASE IN WEST WINDS ACROSS THE ROCKY MOUNTAIN FRONT AND
THROUGH THE PLAINS THURSDAY...BECOMING GUSTY AT TIMES. IT STILL
APPEARS THAT WHILE THE FLOW WILL REMAIN FAIRLY STRONG...NO WIND
RELATED HIGHLIGHTS ARE ANTICIPATED AT THIS TIME. THE GOOD
NEWS IS THIS PARTICULAR WAVE OF ENERGY CAUSING THE WINDS WILL
ALSO BE SHORTLIVED....AS THE NEXT AREA OF HIGH PRESSURE WILL
REBUILD OVER THE REGION ON FRIDAY.

FRIDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE FORECAST PERIOD STARTS
OFF WITH MODELS IN GOOD AGREEMENT. A NORTHWEST FLOW ALOFT WILL BE
OVER THE REGION FRIDAY NIGHT WITH A FAST APPROACHING SHORTWAVE
TROUGH. THIS FEATURE WILL FORM A SURFACE LOW PRESSURE SYSTEM IN
ALBERTA FOR INCREASINGLY GUSTY WINDS OVERNIGHT. AN ASSOCIATED
SURFACE FRONT SWEEPS ACROSS THE REGION SATURDAY BRINGING SCATTERED
SHOWERS TO THE FORECAST AREA. SHORTWAVE RIDGING BUILDS OVER MONTANA
FOR SLIGHTLY WARMER TEMPERATURES AND DRY CONDITIONS ON SUNDAY.
CONTINUED PROGRESSIVE FLOW ALOFT USHERS IN ANOTHER TROUGH AND
ASSOCIATED SURFACE FRONT BY MONDAY EVENING. MODELS HAVE SOME
DISCREPANCIES IN TIMING AND MAGNITUDE FOR THIS TROUGH BUT BOTH
CURRENTLY SHOWING CANADIAN HIGH PRESSURE SETTLING OVER THE REGION
TUESDAY AND TUESDAY NIGHT THEN MOVE IT QUICKLY EAST ON WEDNESDAY AS
THE PROGRESSIVE FLOW ALOFT CONTINUES. AT THIS TIME HAVE NOT HIT THIS
POTENTIAL SYSTEM TOO HARD BUT WILL CONTINUE TO MONITOR MODEL CHANGES
OVER THE NEXT FEW DAYS.

&&

.AVIATION...
A FAST MOVING PACIFIC STORM SYSTEM WILL AFFECT AREA TERMINALS
DURING THE NEXT 24 HOURS. AHEAD OF THE PRECIPITATION...WEST AND
SOUTHWEST WINDS WILL INTENSIFY ACROSS THE NORTH CENTRAL PLAINS.
GUSTS TO 30 KTS ARE EXPECTED FOR KCTB...KGTF...AND KHVR THROUGH
ROUGHLY 27/0300Z. HEREAFTER...TERRAIN OBSCURATIONS WILL BECOME
COMMONPLACE ACROSS THE NORTHERN ROCKY MOUNTAIN FRONT. ALL
TERMINALS ARE NOT ANTICIPATED TO IMPACTED WITH LOW CLOUDS OR LOW
CEILINGS DURING THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  30  49  26  55 /  10  10   0   0
CTB  26  47  24  54 /  10  10   0   0
HLN  25  48  22  54 /  10  10   0   0
BZN  18  48  17  54 /  10  10   0   0
WEY  12  38  13  41 /   0  10   0  10
DLN  21  46  21  50 /  10  10  10   0
HVR  26  51  23  55 /  10  10   0  10
LWT  24  46  21  53 /  10  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION/AVIATION...DZ/LA
Hazardous weather outlook, Oct 26, 2:20 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 AM MDT WED OCT 26 2011

MTZ008>015-044>055-270930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
320 AM MDT WED OCT 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
October 26, 2:30 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Bynum 13W (the Dellwo MSCN site). A gust to 62 mph was also reported at the site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346526.